Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 17, NWS North Platte, NE

May 7, 2022Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 7, 2022, 4:38 PM MDT for Cherry County, Nebraska. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2022, 4:38 PM MDT (22:38 UTC)
Expired
May 7, 2022, 5:30 PM MDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 76 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 5:10 PM MDTTSTM WND GST 571 N Valentine, NEMESONET STATION EW3958 VALENTINE 1N.
May 7, 5:14 PM MDTTSTM WND GST 561 S Valentine, NEASOS STATION KVTN VALENTINE AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 4:22 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1849 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS53 KLBF 072238
SVRLBF
NEC031-072330-
/O.NEW.KLBF.SV.W.0017.220507T2238Z-220507T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
538 PM CDT Sat May 7 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cherry County in north central Nebraska...

* Until 630 PM CDT/530 PM MDT/.

* At 537 PM CDT/437 PM MDT/, severe thunderstorms were located along
  a line extending from near Kilgore to 14 miles southeast of
  Medicine Lake, moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Valentine, Kilgore, Nenzel, Valentine National Wildlife Refuge,
  Merritt Reservoir, Crookston, Steer Creek Campground, Schoolhouse
  Lake, Sparks, Anderson Bridge State Wildlife Management Area, 
  Smith Falls State Park, Highway 97 crossing the Niobrara River, 
  and Highway 97 crossing the North Loup River.

This includes the following highways...
 Highway 20 between mile markers 167 and 211.
 Highway 97 between mile markers 93 and 141.
 Highway 83 between mile markers 180 and 222.
 Highway 12 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Merritt Reservoir, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4231 10060 4248 10143 4300 10105 4300 10022
TIME...MOT...LOC 2237Z 269DEG 26KT 4299 10096 4255 10128 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDC
2 follow-up statements
759 
WWUS53 KLBF 072305
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
605 PM CDT Sat May 7 2022

NEC031-072330-
/O.CON.KLBF.SV.W.0017.000000T0000Z-220507T2330Z/
Cherry NE-
605 PM CDT Sat May 7 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
CDT/530 PM MDT/ FOR NORTHEASTERN CHERRY COUNTY...

At 605 PM CDT/505 PM MDT/, severe thunderstorms were located along a
line extending from 6 miles southwest of Littleburg to 7 miles south
of Merritt Reservoir, moving east at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Valentine, Valentine National Wildlife Refuge, Merritt Reservoir,
Crookston, Highway 97 crossing the North Loup River, Smith Falls
State Park, Schlagel Creek State Wildlife Management Area, Highway 97
crossing the Niobrara River, Sparks and Big Alkali Lake State
Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 184 and 211.
 Highway 97 between mile markers 93 and 141.
 Highway 83 between mile markers 180 and 222.
 Highway 12 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4241 10109 4300 10075 4300 10022 4231 10060
TIME...MOT...LOC 2305Z 271DEG 41KT 4298 10054 4254 10086 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDC
279 
WWUS53 KLBF 072326
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
626 PM CDT Sat May 7 2022

NEC031-072336-
/O.EXP.KLBF.SV.W.0017.000000T0000Z-220507T2330Z/
Cherry NE-
626 PM CDT Sat May 7 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHERRY COUNTY
WILL EXPIRE AT 630 PM CDT/530 PM MDT/...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for north central Nebraska.

LAT...LON 4241 10109 4300 10075 4300 10022 4231 10060
TIME...MOT...LOC 2326Z 269DEG 26KT 4298 10034 4254 10066 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:45 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 7, 2:45 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
345 PM CDT Sat May 7 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 343 PM CDT Sat May 7 2022

An upper level disturbance and associated Pacific cold front
operating across UT/WY this afternoon will move into wrn Nebraska
this afternoon/evening triggering a fairly robust area of
thunderstorms. A northward surge of dry air across the Panhandle
appears to be focusing the better rain chances, generally east of
highway 61 with the best chance east of highway 83. This represents
a shift east in the best focus for rainfall from earlier forecasts.

There are two basic schools of model solns for rainfall. One,
suggesting a strong cap will remain across swrn Nebraska, perhaps
limiting rain chances to areas north of Interstate 80. The strongly
capped models are the GFS, NAM, HRRR, SREF and RAP. A second cadre
of models, such as the ECM and downscaled NAM suggest significant
rainfall will extend along and south of the Interstate. The
forecast, which uses a blended approach, carries the heavier rain
further south then the "capped models" but not as far south as the
wetter ECM and downscaled NAM model.

In typical May fashion, lapse rates will be steep ahead of the upper
level disturbance predicted to move through tonight. Winds aloft at
h500 will increase to 50-65kts producing strong shear. The NAM and
RAP models accordingly, are suggesting a low bulk Richardson number
which increases along a sfc cold front progged to move through the
region late this afternoon and tonight. The CAMs are suggesting
multicell segments which is confusing since BufKit suggests the
shear will be too strong for significant cell regeneration. The CAMs
are probably developing the segments along and just behind the cold
front and represent the predicted storm mode for this forecast.

Most or all of this storm activity should be clear of wrn and ncntl
Nebraska Sunday morning and the region to remain post frontal
throughout the day.

A second round of height falls will move through the region Sunday
night and robust moisture return will develop as 850-700mb winds
become south and strengthen to 35-50kts. This should lift a warm
front back north and the models are in very good agreement
developing thunderstorms north of Interstate 80. A check on the NAM
and RAP models shows lapse rates becoming steep with the approach of
the warm front. This would support storms capable of at least small
hail with a marginal chance for a few large-hail storms Sunday
night. Likely POPs are in place north of the Interstate with rain
chances increasing to definite near the SD border.

.LONG TERM...(Monday through Saturday)
Issued at 343 PM CDT Sat May 7 2022

Western and north central Nebraska remain post-frontal Monday and
Tuesday. A dry forecast is in place.

Attention is drawn to the potential weather events of Wednesday and
Thursday. It is during this time an upper level low will drop
through the srn Rockies and lift north through the cntl and nrn high
Plains. Moisture return is likely across Nebraska with dew points
returning to the 50s. The GFS and ECM show a strong cap in place
with h700mb temperatures warming to 12C-14C. The strong cap
represents a significant limiter to thunderstorm chances.

Height falls occur with the approach of the upper low. Model timing
differences- the GFS is faster, lowering heights and weakening the
cap Wednesday. The slower ECM delays this process until Thursday.
Chc-slight chc POPs are in place Wednesday and Thursday- the better
focus appears to be across the Dakotas and upper Midwest but the
intense increase in 500mb winds to 50-80kts across Nebraska shown by
the ECM Thursday are a severe weather concern. The message is the
strong cap and strong shear predicted by the models suggest
thunderstorm coverage across wrn and ncntl Nebraska would likely be
isolated but potentially severe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1246 PM CDT Sat May 7 2022

VFR conditions are expected to round out much of the daytime
Saturday until thunderstorm development will threaten both
terminals by early evening. Greatest uncertainty surrounds VTN
with potential for activity to develop near or immediately east of
the terminal and quickly move away. Greater confidence in direct
impacts exists for LBF where MVFR is likely and IFR cannot be
ruled out along with a brief period of gusty erratic winds. Expect
activity to diminish by early Sunday leaving the rest of the
period with dry conditions and north to northwesterly winds.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...NMJ
Hazardous weather outlook, May 7, 1:48 PM MDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
248 PM CDT Sat May 7 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-082000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
248 PM CDT Sat May 7 2022 /148 PM MDT Sat May 7 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered thunderstorms are expected to develop late this
afternoon and evening across much of western and north central
Nebraska. Storms may become strong to severe with large hail,
damaging winds, and frequent lightning the main concerns. Storms
will likely continue through the overnight with a continued threat
for strong to isolated severe storms possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Thunderstorm activity is possible once again on Sunday afternoon
and evening, mainly for areas north of Highway 92. At this time,
the threat for severe weather appears low.

Additional chances for thunderstorms will exist Wednesday and
Thursday. At this time, the severe threat is uncertain.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 7, 4:18 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
518 PM CDT Sat May 7 2022

NEZ005-094-072300-
Eastern Cherry NE-Western Cherry NE-
518 PM CDT Sat May 7 2022

...A strong thunderstorm will impact portions of north central Cherry
County through 600 PM CDT/500 PM MDT/...

At 517 PM CDT/417 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Cody, or 33 miles southeast of Martin, moving
northeast at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Cody, Kilgore, Nenzel and Crookston.

This includes Highway 20 between mile markers 158 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4272 10128 4288 10140 4300 10115 4299 10054
TIME...MOT...LOC 2217Z 246DEG 34KT 4284 10125

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:18 PM MDTSpecial Weather StatementLBFCherry42 min
May 7, 5:25 PM MDTSpecial Weather StatementLBFKeya Paha65 min
May 7, 5:38 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry52 min
May 7, 5:51 PM MDTSpecial Weather StatementLBFCherry24 min
May 7, 5:54 PM MDTSpecial Weather StatementLBFArthur36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.